Topological sensitivity method for reconstruction of the spatial component in the source term of a time-fractional diffusion equation


In the paper, an inverse source problem for a time-fractional diffusion equation is formulated and proved. The topological sensitivity analysis method is presented. The considered problem is formulated as a topology optimization one. The proposed process leads to a non-iterative reconstruction algorithm can be applied for large class of cost functional. The unknown shape of the term source support is reconstructed using a level-set curve of the topological gradient. Several numerical simulations are presented to show the efficiency and the accuracy of the algorithm.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10


  1. 1.

    Abdelwahed, M., Hassine, M., Masmoudi, M.: Optimal shape design for fluid flow using topological perturbation technique. J. Math. Anal. Appl. 356, 548–563 (2009)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Adams, E.E., Gelhar, L.W.: Field study of dispersion in a heterogeneous aquifer 2: spatial moments analysis. Water Resour. Res. 28, 3293–3307 (1992)

    Article  Google Scholar 

  3. 3.

    Alikhanov, A.A.: A priori estimates for solutions of boundary value problems for fractional-order equations, ISSN 0012–2661. Differ. Equ. 46(5), 660–666 (2010)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Benson, D.A.: The Fractional Advection-Dispersion Equation: Development and Application. University of Nevada, Reno (1998)

    Google Scholar 

  5. 5.

    Benson, D.A., et al.: Application of a fractional advection-dispersion equation. Water Resour. Res. 36, 1403–1412 (2000)

    Article  Google Scholar 

  6. 6.

    Brezis, H.: Analyse fonctionnelle. Théorie et applications. Collection Mathématiques Appliquées. Masson, Paris (1983)

    Google Scholar 

  7. 7.

    Carcione, J.M., Sanchez-Sesma, F.J., Luzòn, F., et al.: Theory and simulation of time-fractional fluid diffusion in porous media. J. Phys. A Math. Theor. 46(34), 345501 (2013)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Daijun, J., Wang, D., Liu, Y.: Numerical reconstruction of the spatial component in the source term of a time-fractional diffusion equation. Adv. Comput. Math. 46, 43 (2020).

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Ferchichi, J., Hassine, M., Khenous, H.: Detection of point-forces location using topological algorithm in Stokes flows. Appl. Math. Comput. 219(12), 7056–7074 (2013).

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Garreau, S., Guillaume, P., Masmoudi, M.: The topological asymptotic for pde systems: the elasticity case. SIAM J. Control Optim. 39(6), 1756–1778 (2001)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Giona, M., Cerbelli, S., Roman, H.E.: Fractional diffusion equation and relaxation in complex viscoelastic materials. Phys. A 191, 449–453 (1992)

    Article  Google Scholar 

  12. 12.

    Gilbert, D., Françoise, D.: Espaces fonctionels utilistaion dans la resolution des equations aux dérivées partielles

  13. 13.

    Gorenflo, R., Mainardi, F., Moretti, D., Paradisi, P.: Time fractional diffusion: a discrete random walk approach. Nonlinear Dyn. 29, 129–143 (2002)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Guillaume, P., Idris, K.S.: Topological sensitivity and shape optimization for the Stokes equations. SIAM J. Control Optim. 43(1), 1–31 (2004)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Guillaume, P., Idris, K.S.: The topological asymptotic expansion for the Dirichlet problem. SIAM J. Control. Optim. 41, 1052–1072 (2002)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Hassine, M., Jan, S., Masmoudi, M.: From differential calculus to 0–1 topological optimization. SIAM J. Control Optim. 45(6), 1965–1987 (2007)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Hassine, M., Masmoudi, M.: The topological asymptotic expansion for the Quasi–Stokes problem. ESAIM, COCV J. 10(4), 478–504 (2004)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Hatno, Y., Hatano, Y.: Dispersive transport of ions in column experiments: an explanation of long-tailed profiles. Water Resour. Res. 34(5), 1027–1033 (1998)

    Article  Google Scholar 

  19. 19.

    Hecht, F.: New development in freefem++. J. Numer. Math. 20(3–4), 251–265 (2012)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Jiang, D., Li, Z., Liu, Y., Yamamoto, M.: Weak unique continuation property and a related inverse source problem for time-fractional diffusion-advection equations. Inverse Probl. 33, 055013 (2017).

  21. 21.

    Jin, B.T., Rundell, W.: An inverse problem for a one-dimensional time-fractional diffusion problem. Inverse Probl. 28, 075010 (2012)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Jin, B., Lazarov, R., Liu, Y., Zhou, Z.: The Galerkin finite element method for a multi-term time-fractional diffusion equation. J. Comput. Phys. 281, 825–843 (2015)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Kilbas, A.A., Srivastava, H.M., Trujillo, J.J.: Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam (2006)

    Google Scholar 

  24. 24.

    Klan, Y., Yamamoto, M., Soccorsi, E., Oksanen, L.: Global uniqueness in an inverse problem for time fractional diffusion equations. J. Differ. Equ. (2018)

  25. 25.

    Li, Y.S., Sun, L.L., Zhang, Z.Q., et al.: Identification of the time-dependent source term in a multi-term time-fractional diffusion equation. Numer. Algorithms 82, 1279–1301 (2019).

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Lin, Y., Xu, C.: Finite difference spectral approximations for the time-fractional diffusion equation. J. Comput. Phys. 225, 1533–1552 (2007)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Luchko, Y., Rundell, W., Yamamoto, M., Zuo, L.: Uniqueness and reconstruction of an unknown semilinear term in a timefractional reaction–diffusion equation. Inverse Probl. (2013).

    Article  MATH  Google Scholar 

  28. 28.

    Mainardi, F.: Fractional Calculus and Waves in Linear Viscoelasticity: An Introduction to Mathematical Models. Imperial College Press, London (2010)

    Google Scholar 

  29. 29.

    Miller, L., Yamamoto, M.: Coefficient inverse problem for a fractional diffusion equation. Inverse Probl. 29, 075013 (2013)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Hrizi, M., Hassine, M.: Reconstruction of contact regions in semiconductor transistors using Dirichlet–Neumann cost functional approach. Appl. Anal. (2019).

    Article  Google Scholar 

  31. 31.

    Nigmatullin, R.R.: The realization of the generalized transfer equation in a medium with fractal geometry. Phys. Status Solidi B 133, 425–430 (1986)

    Article  Google Scholar 

  32. 32.

    Pommier, J., Samet, B.: The topological asymptotic for the helmholtz equation with dirichlet condition on the boundary of an arbitrarily shaped hole. SIAM J. Control Optim. 43(3), 899–921 (2004)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Pr\({\ddot{u}}\)ss, J.: Evolutionary Integral Equations and Applications. Birkha\({\ddot{u}}\)ser, Basel (1993)

  34. 34.

    Samet, B., Amstutz, S., Masmoudi, M.: The topological asymptotic for the Helmholtz equation. SIAM J. Control Optim. 42(5), 1523–1544 (2003)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Schumacher, A.: Topologieoptimierung von Bauteilstrukturen unter Verwen- dung von Lochpositionierungskriterien. Ph.D. Thesis, Forschungszentrum four Multidisziplinare Analysenund Angewandte Strukturoptimierung. Institut four Mechanik und Regelungstechnik (1996)

  36. 36.

    Sokolowski, J., Zochowski, A.: On the topological derivative in shape optimization. SIAM J. Control Optim. 37(4), 1251–1272 (1999)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Tatar, S., Ulusoy, S.: An inverse problem for a nonlinear diffusion equation with time-fractional derivative. J. Inverse Ill-Posed Probl. (2016).

    Article  MATH  Google Scholar 

  38. 38.

    Yamamoto, M., Zhang, Y.: Conditional stability in determining a zeroth-order coefficient in a half-order fractional diffusion equation by a Carleman estimate. Inverse Probl. 28, 105010 (2012)

    MathSciNet  Article  Google Scholar 

  39. 39.

    Zhang, Z.Q., Wei, T.: Identifying an unknown source in time-fractional diffusion equation by a truncation method. Appl. Math. Comput. 219, 5972–5983 (2013)

    MathSciNet  MATH  Google Scholar 

  40. 40.

    Lions, J.L., Magenes, E.: Problèmes aux limites non homogènes et applications, vol. 1. Dunod, Paris (1968)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Mohamed Ben Salah.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Apprendix A

Apprendix A

In this “Appendix”, we provide the proof of Theorem 3.5, the Propositions 3.9 and 4.6, respectively.

Proof of theorem 3.5

To start, one can refer to [24, 40] and choose \(G \in C^{2}(0,T; H^{2}(\Omega ))\) such that \(\partial _{{\mathcal {A}}} G=g\) on \(\partial \Omega \times (0,T)\). By setting \(w= u-G\), w is a solution of

$$\begin{aligned} \left\{ \begin{array}{lll} \partial _{0^{+}}^{\alpha }{w}+ {\mathcal {A}}(w)= H &{}\quad \text{ in } &{}\Omega \times (0,T) \\ \\ \partial _{{\mathcal {A}}} w=0 &{}\quad \text{ on } &{} \partial \Omega \times (0,T) \\ \\ w =a(x) &{}\quad \text{ in } &{}\quad \Omega \times \left\{ 0\right\} \\ \\ \end{array} \right. \end{aligned}$$

where \(H = f+ \partial _{0^{+}}^{\alpha }{G}+ {\mathcal {A}}(G)\) and \(a(x) =-G(x, 0)\). The study of the existence and uniqueness of the solution of (1.1)–(1.3) is reduced to the existence and uniqueness of problem (6.1).

Now, let split problem (6.1) into the following two problems by taking \(w = w_1 +w_2\), where \(w_1\) is the solution of

$$\begin{aligned} \left\{ \begin{array}{lll} \partial _{0^{+}}^{\alpha }{w_1}+ {\mathcal {A}}(w_1)= H &{}\quad \text{ in } &{}\Omega \times (0,T) \\ \\ \partial _{{\mathcal {A}}} w_1=0 &{}\quad \text{ on } &{} \partial \Omega \times (0,T) \\ \\ w_1 =0 &{}\quad \text{ in } &{}\quad \Omega \times \left\{ 0\right\} \\ \\ \end{array} \right. \end{aligned}$$

and \(w_2\) is solution to

$$\begin{aligned} \left\{ \begin{array}{lll} \partial _{0^{+}}^{\alpha }{w_1}+ {\mathcal {A}}(w_1)= 0 &{}\quad \text{ in } &{}\Omega \times (0,T) \\ \\ \partial _{{\mathcal {A}}} w_1=0 &{}\quad \text{ on } &{} \partial \Omega \times (0,T) \\ \\ w_1 =a(x) &{}\quad \text{ in } &{}\quad \Omega \times \left\{ 0\right\} \\ \\ \end{array} \right. \end{aligned}$$
  1. 1.

    From Dongling Wang et al.(Lemma2.2 [8]) and M.Yamamoto et al.(Lemma 2.4 [20]), the problem (6.2) admits a unique weak solution \(w_1 \in { }_{0} H^{\alpha }\left( 0, T ; L^{2}(\Omega )\right) \cap C\left( [0, T] ; L^{2}(\Omega )\right) \cap L^{2}\left( 0, T ; H^{2}(\Omega )\right) \). One can find the definition of the fractional space \(_{0} H^{\alpha }\left( 0, T\right) \) in [8].

  2. 2.

    For the problem (6.3), one can consult [20], in Lemma 2.1 and Remark 2.2, and check that \(w_2 \in C\left( 0, T ; H^{2}(\Omega )\right) \)

It follows that \(w \in { }_{0} H^{\alpha }\left( 0, T ; L^{2}(\Omega )\right) \cap C\left( [0, T] ; L^{2}(\Omega )\right) \cap L^{2}\left( 0, T ; H^{2}(\Omega )\right) \cap C\left( 0, T ; H^{2}(\Omega )\right) \). Which implies that the problem (1.1)–(1.3) admits a unique solution \(u \in {\mathcal {H}}.\)

Proof of proposition 3.9

Using the weak formulation associated to the previous system (3.10), where the test function is \(u_{F}\). For almost every \(t \in (0,T)\), we get

$$\begin{aligned}&\displaystyle \int _{\Omega } \partial _{0^{+}}^{\alpha }{u_{F}}(x,t)\;u_{F}(x,t)\;dx + \int _{\Omega } p(x)\; \left| \nabla u_{F}(x,t)\right| ^{2}\;dx + \int _{\Omega } q(x)\; \left| u_{F}(x,t)\right| ^{2}\;dx\\&\quad = \displaystyle \int _{\Omega } F(x,t)\;u_{F}(x,t)\;dx. \end{aligned}$$

Now, by the lemma 3.4 and using the fact that \(p \in {\mathcal {C}}^{1}({\overline{\Omega }}),\; q \in {\mathcal {C}}({\overline{\Omega }})\), then there exists \(c_{1} > 0\) and \(c_{2} > 0\), such that

$$\begin{aligned} p(x)> c_{1}> 0 \quad \text{ and }\quad q(x)> c_{2} > 0,\quad \forall x \in \Omega , \end{aligned}$$

we get

$$\begin{aligned} \displaystyle \int _{\Omega } \partial _{0^{+}}^{\alpha }{u_{F}^{2}}(x,t)\;dx+ \left\| u_{F}(.,t)\right\| _{H^{1}(\Omega )}^{2} \le \displaystyle c \int _{\Omega } F(x,t)\;u_{F}(x,t)\;dx, \end{aligned}$$

By the inequality (3.1) and using the fact that \(u_{F}(.,0)\) in \(\Omega \), we get

$$\begin{aligned} \displaystyle \partial _{0^{+}}^{\alpha }{u_{F}}(.,t) = D_{0^{+}}^{\alpha }u_{F}(.,t), \end{aligned}$$

and using the fact that \(H^1(\Omega ) \hookrightarrow L^{q}(\Omega )\) for \(q \in ]2, 6[\) when \(d=2, 3\), and let denote by p the conjuguate of q, i.e. \(1/q +1/p =1\), we obtain

$$\begin{aligned} \displaystyle \frac{d}{dt}(I_{0^{+}}^{1-\alpha }\left\| u_{F}(.,t)\right\| _{2}^{2}) + \left\| u_{F}(.,t)\right\| _{H^{1}(\Omega )}^{2} \le \displaystyle c \left\| u_{F}(.,t)\right\| _{q} \left\| F(.,t)\right\| _{p}. \end{aligned}$$

by integrating this relation with respect to t from 0 to \(\tau \), we obtain for almost every \(\tau \in (0,T)\)

$$\begin{aligned} \displaystyle I_{0^{+}}^{1-\alpha }\left\| u_{F}(.,\tau )\right\| _{2}^{2} + \int _{0}^{\tau } \left\| u_{F}(.,t)\right\| _{H^{1}(\Omega )}^{2}dt \le \displaystyle c \int _{0}^{\tau }\left\| F(.,t)\right\| _{p} \left\| u_{F}(.,t)\right\| _{q} dt. \end{aligned}$$

In particular,

$$\begin{aligned}&\displaystyle \sup _{t \in (0,T)} I_{0^{+}}^{1-\alpha }\left\| u_{F}(.,t)\right\| _{2}^{2} + \int _{0}^{T} \left\| u_{F}(.,t)\right\| _{H^{1}(\Omega )}^{2}dt \nonumber \\&\quad \le \displaystyle c \left\| F(.,t)\right\| _{L^{2}(0,T;L^{p}(\Omega ))} \left\| u_{F}(.,t)\right\| _{L^{2}(0,T;L^{q}(\Omega ))}. \end{aligned}$$

Finally, we use the continuous embedding of the space \(H^{1}(\Omega )\) in \(L^{q}(\Omega )\) (see [6, 12]), we get the desired result.

6.1 Proof of proposition 4.6

One can show that J is differentiable on \({\mathcal {X}}\) and we have

$$\begin{aligned} DJ(u_{f}) w = 2 \displaystyle \int _{0}^{T}\int _{\Omega } (\nabla u-\nabla {\mathcal {U}}) \;\nabla w\; dx\;dt, \; \; \forall w \in {\mathcal {X}}, \end{aligned}$$

Using Proposition 4.1 and Remark 4.5, then the adjoint state \(v_{f} \in {\mathcal {X}}_{T}\) is solution of

$$\begin{aligned} A(w,v_{f})= - \displaystyle 2 \displaystyle \int _{0}^{T}\int _{\Omega } {\mathcal {K}}( u- {\mathcal {U}}) \;{\mathcal {K}}( w)\; dx\;dt, \; \; \forall w \in {\mathcal {X}}. \end{aligned}$$

Using the definition of \(\phi \), it’s easily to check that

$$\begin{aligned}&\Phi (f + \delta f) - \Phi (f) - \Phi ^{'}(f) (\delta f)= \displaystyle DJ(u_{f}) (u_{f+ \delta f} - u_{f})+ \left\| {\mathcal {K}} (u_{f+ \delta f} - u_{f})\right\| _{2}^{2}\\&\quad +\int _{0}^{T}{\int _{\Omega }{v_{f}\;\delta f\; dx\; dt}}. \end{aligned}$$

From the two problem (3.8) and (4.3), we get

$$\begin{aligned} \Phi (f + \delta f) - \Phi (f) - \Phi ^{'}(f) (\delta f) = \left\| {\mathcal {K}} (u_{f+ \delta f} - u_{f})\right\| _{2}^{2}. \end{aligned}$$

To estimate the term \(\left\| {\mathcal {K}} (u_{f+ \delta f} - u_{f})\right\| _{2}^{2}\). We apply proposition 3.9 and we take a perturbation \(\delta f\) having the same form as \(\delta f_{z,\varepsilon }\) [see (4.1)], we get

$$\begin{aligned} \left\| {\mathcal {K}} (u_{f+ \delta f_{z,\varepsilon }} - u_{f})\right\| _{2}^{2} \le c \displaystyle \left\| \delta f_{z,\varepsilon }\right\| _{L^{2}(0,T;L^{5/4}(\Omega ))}^{2}=c \displaystyle \varepsilon ^{\frac{8 d}{5}}. \end{aligned}$$

It follows,

$$\begin{aligned} \left\| {\mathcal {K}} (u_{f+ \delta f_{z,\varepsilon }} - u_{f})\right\| _{2}^{2} = o(\varepsilon ^{d}). \end{aligned}$$

Using (6.7) and (6.8), we deduce

$$\begin{aligned} \Phi (f + \delta f_{z,\varepsilon }) - \Phi (f) - \Phi ^{'}(f) (\delta f_{z,\varepsilon }) = o(\varepsilon ^{d}). \end{aligned}$$

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ben Salah, M. Topological sensitivity method for reconstruction of the spatial component in the source term of a time-fractional diffusion equation. Ricerche mat (2021).

Download citation


  • Time-fractional diffusion equation
  • Inverse source problem
  • Sensitivity analysis

Mathematics Subject Classification

  • 35R11
  • 35R30
  • 74P15